Help with Champix

I attempted to stop smoking in March this year and ended up with severe depression, depression being a well known side-effect of stopping smoking. Subsequently I started smoking again, although I'm still on anti-depressants and probably will be for another 2 months at least.

I DO want to stop smoking and am seeing the practice nurse tomorrow with a view to going onto Champix, (also known as Champonix and Chantrix). However, someone told me that you can't use it whilst using anti-depressants. I've searched the Internet and nowhere does it tell me this. Does anyone know whether this is true?

Bea :confused:

6 Replies

oldestnewest
  • hiya, i dont know about using champix with anti depressants but i would def talk to the doctor becase ive never suffered depression or been a nasty person but when i started champix i was exactly that well i wasnt treated 4 depressin but i wos sooooo low on them and felt depresed all the time and i turned into a very nasty person. they may be great for you but pls speak to your doc

  • Hi Bea

    first, get accurate medical advice before you do anything!

    Second.. Champix is 'working' for me in the sense that it has given me the boost i needed but you still need will power! The mistake I used to make was in thinking that you could take something and that would just do the job without any effort. Silly me.:o

    As to moods and stuff, yes, i get those too, not what i would call full-blown depression but certainly a feeling of being down, being a bit lost, a sense of loss but I think most people probably go through that and as long as you know it's going to happen and can rationalise it, you can handle it. Those periods diminish in length and frequency as you progress in my experience.

    Coming on here, having a rant, getting it off your chest is good therapy too!;)

    There are loads of good people on here who have been through it, are going through and know what they're talking about.

    Best of luck. You can do it.

  • All of the above :D

    Good Luck Bea x x x

    We are all here for you, the doctor and/or cessation nurses can keep a good eye out for you too x x x x

    ~Buffy x x

  • Bea

    Hi i am on day 68 on champix and i am also on anti-depressents (citalopram) and have not suffered. i spoke about this with my gp and she was quite happy to perscribe the champix while i was taking citalopram.

    Its up to your doctor to decide whether they will perscribe the champix while you are on anti depressents, but i have had no side effects from taking the two together i think champix is brilliant as i have tried various methodes to quit and usually carried on smoking, but i have no problems stopping with the Champix and have now cut down from 2 to 1 tablet a day to start to wean myself off them. i have had problems sleeping bloating weight gain the usual but they are more to do with the nicotine withdrawal than the champix.

    Anyway what ever you decide good luck and i hope the champix helps you as much as it helps me

  • Champix (varenicline) is not contra indicated for those on anti-depressants, only pregnancy. It is recommended to undertake caution if prescribing to those with a history of psychiatric illness, and this just means closer monitoring.

    The confusion may lay where it states in the BNF (British national Formulae) our bible:) that "avoid abrupt withdrawal, as risk of relapse (smoking), depression, insomnia, and irritability.

    Still not smoking, but have now ceased Champix after 6 weeks ish, I weaned off, as i did not wish to swap one dependency for another, also i am aware of the abrupt withdrawal symptomolgy.

    Handy being a psych nurse :)

  • Thanks to everyone for their replies. Like you Shellfishb5 I'm also on Citalopram.

    My GP (who prescribed the Citalopram) has directed me to the practice nurse so I guess it must be OK - as long as the nurse thinks it will be suitable for me ;)

    Bea

You may also like...